Crohn's disease is a form of inflammatory bowel disease caused by inflammation of the digestive tract. One symptom of Crohn's disease is pain, which often results from swelling of the intestines or blockages in the digestive tract caused by scar tissue. Many types of pain may result from Crohn's disease, such as mild bloating discomfort, dull aching pain or sharp stabbing pain, according to WeAreCrohns.org. Painkillers can help control the pain, although patients need to choose painkillers carefully, because some types can worsen the condition.
Video of the Day
Doctors often recommend acetaminophen for treating mild pain associated with Crohn's disease, according to GeorgiaHealthInfo.gov. Acetaminophen is sold without a prescription under several brand names, including Tylenol and Actamin. Acetaminophen reduces pain by altering the body's perception of pain, according to PubMed Health. Patients should not exceed their doctor's recommended dose of acetaminophen, because severe side effects may result.
Narcotic Pain Relievers
Prescription-strength narcotic pain relievers, including codeine and Vicodin, are sometimes prescribed for more painful symptoms caused by Crohn's disease. Narcotics also slow the movement of stool through the bowels, which can help relieve severe diarrhea caused by Crohn's disease, says WeAreCrohns.org. These powerful pain relievers can be addictive if used to treat long-term conditions, so patients should be careful about developing dependence on narcotics.
Avoid Non-steroidal Anti-inflammatory Drugs
Patients with Crohn's disease should avoid non-steroidal anti-inflammatory drugs, or NSAIDs. These painkillers, which include aspirin; ibuprofren, sold as Motrin, Advil and others; and naproxen, sold as Aleve, can make the symptoms of Crohn's disease worse, according to GeorgiaHealthInfo.gov. In some cases, NSAIDs may increase bleeding in the intestines and may lead to the formation of additional ulcers, according to WeAreCrohns.org. However, a study published in the April 2010 issue of the American Journal of Gastroenterology did not find a statistically significant link between the use of NSAIDs and flare-ups of inflammatory bowel disease, says Medline Plus.